Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 148, NWS Indianapolis, IN

August 13, 2019Sullivan County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 13, 2019, 12:19 AM EDT for Sullivan County, Vigo County, Indiana. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2019, 12:19 AM EDT (04:19 UTC)
Expired
Aug 13, 2019, 1:15 AM EDT
In force
56 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Sullivan County, IN, Vigo County, IN

The radar

The Evansville,IN radar (KVWX), 108 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 1:08 AM EDTTSTM WND DMG1 S Sullivan, INSPOTTER REPORTED 3 UTILITY POLES SNAPPED AT THE GROUND AND HELD UP BY THE WIRES. RELAYED VIA AMATEUR RADIO AND TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 9:23 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2221 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
3.3
Supercell composite
19.6

Open this sounding in Storm Lab

The text

As transmitted.

464 
WUUS53 KIND 130419
SVRIND
INC153-167-130515-
/O.NEW.KIND.SV.W.0148.190813T0419Z-190813T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
1219 AM EDT Tue Aug 13 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Vigo County in west central Indiana...
  Sullivan County in southwestern Indiana...

* Until 115 AM EDT.

* At 1219 AM EDT, a severe thunderstorm was located 11 miles south of
  Terre Haute, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Terre Haute, Sullivan, Shelburn, Prairieton, Prairie Creek,
  Farmersburg, Dugger, Hymera, Fairbanks, Merom, Riley, Graysville,
  Pimento, Turtle Creek Reservoir and Paxton.

This includes Interstate 70 between mile markers 1 and 2.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM EDT for southwestern
and west central Indiana.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3914 8765 3922 8757 3925 8757 3925 8760
      3928 8761 3930 8760 3931 8762 3934 8758
      3934 8756 3935 8753 3942 8753 3945 8752
      3940 8724 3900 8725 3900 8758 3906 8757
      3909 8762 3910 8762 3911 8765 3912 8763
TIME...MOT...LOC 0419Z 313DEG 34KT 3931 8742 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD
2 follow-up statements
994 
WWUS53 KIND 130440
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1240 AM EDT Tue Aug 13 2019

INC153-167-130515-
/O.CON.KIND.SV.W.0148.000000T0000Z-190813T0515Z/
Vigo IN-Sullivan IN-
1240 AM EDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR SOUTHERN VIGO AND SULLIVAN COUNTIES...

At 1240 AM EDT, a severe thunderstorm was located 10 miles north of
Sullivan, or 15 miles south of Terre Haute, moving southeast at 30
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sullivan, Shelburn, Prairieton, Prairie Creek, Farmersburg, Dugger,
Hymera, Fairbanks, Merom, Graysville, Pimento, Turtle Creek Reservoir
and Paxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM EDT for southwestern
and west central Indiana.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3914 8765 3922 8757 3925 8757 3925 8760
      3928 8761 3930 8760 3931 8762 3934 8758
      3934 8756 3935 8753 3942 8753 3943 8752
      3937 8724 3900 8725 3900 8758 3906 8757
      3909 8762 3910 8762 3911 8765 3912 8763
TIME...MOT...LOC 0440Z 319DEG 25KT 3924 8745 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD
578 
WWUS53 KIND 130452
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
1252 AM EDT Tue Aug 13 2019

INC167-130501-
/O.CAN.KIND.SV.W.0148.000000T0000Z-190813T0515Z/
Vigo IN-
1252 AM EDT Tue Aug 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VIGO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area.  Therefore, the warning has been 
cancelled.

A Tornado Watch remains in effect until 400 AM EDT for southwestern
and west central Indiana.

LAT...LON 3914 8765 3922 8757 3924 8757 3925 8758
      3925 8760 3926 8760 3925 8754 3926 8753
      3926 8724 3900 8725 3900 8758 3906 8757
      3909 8762 3910 8762 3911 8765 3912 8763
TIME...MOT...LOC 0451Z 316DEG 31KT 3919 8741 

$$

INC153-130515-
/O.CON.KIND.SV.W.0148.000000T0000Z-190813T0515Z/
Sullivan IN-
1252 AM EDT Tue Aug 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR SULLIVAN COUNTY...

At 1251 AM EDT, a severe thunderstorm was located near Sullivan, or
19 miles south of Terre Haute, moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sullivan, Shelburn, Farmersburg, Dugger, Hymera, Fairbanks, Merom,
Turtle Creek Reservoir, Graysville and Paxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 AM EDT for southwestern
and west central Indiana.

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3914 8765 3922 8757 3924 8757 3925 8758
      3925 8760 3926 8760 3925 8754 3926 8753
      3926 8724 3900 8725 3900 8758 3906 8757
      3909 8762 3910 8762 3911 8765 3912 8763
TIME...MOT...LOC 0451Z 316DEG 31KT 3919 8741 

HAIL...<.75IN
WIND...60MPH
 
$$

TDUD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:11 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 12, 10:11 PM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1011 PM EDT Mon Aug 12 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 348 PM EDT Mon Aug 12 2019

A warm front will move across central Indiana tonight and a cold
front will follow on Tuesday. These features will interact with a
warm, moist and unstable atmosphere and result in widespread
thunderstorms tonight and lingering activity into Tuesday evening.
Strong to severe thunderstorms are possible tonight.

After that, high pressure will result in mostly dry weather through
early next week.

&&

.NEAR TERM /Tonight/...
Issued at 348 PM EDT Mon Aug 12 2019

KIND-88D was mostly clean across central Indiana this afternoon but
that will change tonight. Convective allowing models were in good
agreement that convection will blow up across central Illinois this
evening, ahead of a cold front, and approach our northwestern
counties by 11 pm or Midnight. The CAMs then agree, a solid line of
strong to severe storms will drop southeast across central Indiana
before moving out after 4 am. Thus, blend high PoPs look good
overnight.

With model mixed layer CAPEs 1500-2000 J/KG, a 35 plus knot low
level jet and a sufficient jet aloft, the SPC DAY1 Slight and
Enhanced risks of severe weather look justified. Storm relative
helicity to 300 m2/s2 will support rotating storms but with a squall
line, damaging winds will be the main threat.

&&

.SHORT TERM /Tuesday and Wednesday/...
Issued at 348 PM EDT Mon Aug 12 2019

Models in general agreement that the cold front will move to just
south of the area by 18z Tuesday. They also suggest isolated to
scattered convection will linger Tuesday before ending Tuesday
evening. Can not rule out a stray shower or storm Wednesday over our
far northern counties in cyclonic flow aloft, otherwise surface high
pressure will usher in dry weather and not as warm temperatures per
the blend.

&&

.LONG TERM /Thursday Night through Monday/...

Issued at 258 PM EDT Mon Aug 12 2019

ECMWF shows NW flow aloft along with a weak trough on Thursday
and Friday transitioning to strong ridging across Indiana by
Monday. Through the period...high pressure at the surface is in
place on Thursday and Friday...before slowly building across the
east coast on Sunday and Monday. On Friday and Saturday the high
will prevent much in the way of gulf moisture in reaching central
Indiana...preventing rain chances. A dry forecast will continue on
the weekend...as the strong ridging builds aloft. However...by
Sunday and Monday as the southerly flow begins warmer temps will
return. Thus expect a warming trend in temps through this period.

&&

.AVIATION /Discussion for 13/03 TAF Update/...

Issued at 1006 PM EDT Mon Aug 12 2019

Made some minor adjustments to try and nail down timing on
expected convection later tonight. Current thoughts are the best
chances for convection will be at HUF and BMG with lower
confidence at LAF and IND. Convection will move in around 05Z and
exit the TAF sites around 09Z. Previous discussion follows...

Current radar mosaic shows the bulk of showers and any
thunderstorms mainly west of TAF sites. However, the threat
remains for a line of strong to severe thunderstorms progged to
move through the TAF sites in the Tue 05-10Z time frame. VFR
should be the prevailing flight category until then, but of
course, there will be quick deterioration in visibilities to MVFR
or IFR during the strongest convection early tonight. In the wake
of the storms, ceilings will be slow to recover, and the MVFR/IFR
conditions will continue through Tuesday morning. Conditions will
rebound to VFR on Tuesday afternoon. Meanwhile, winds will start
out southwesterly ahead of the frontal boundary, then shift to the
northwest post front. Sustained speeds outside of any convection
will generally be in the 5 to 10 kt range, but flight operations
should also be aware of a low level wind shear threat during that
Tue 05-10Z time frame as well.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MK
NEAR TERM...MK
SHORT TERM...MK
LONG TERM....Puma
AVIATION...TDUD/White
Hazardous weather outlook, Aug 12, 4:33 PM EDT, 7 hours 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
433 PM EDT Mon Aug 12 2019

INZ031-038>042-048-049-055>057-062>065-067>072-131000-
Howard-Tipton-Hamilton-Madison-Delaware-Randolph-Hancock-Henry-
Johnson-Shelby-Rush-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Kokomo, Tipton, Fishers, Carmel,
Noblesville, Anderson, Muncie, Winchester, Greenfield, Cumberland,
New Castle, Greenwood, Franklin, Shelbyville, Rushville,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
433 PM EDT Mon Aug 12 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is a SLIGHT RISK for Severe Weather today.
Thunderstorms are likely tonight. Some of the storms tonight could
be strong to severe.

Hazards: Damaging winds, locally heavy rainfall, cloud to ground
lightning. Isolated Tornadoes.

Timing: Thunderstorms are possible any time but most likely Midnight
to 4 am.

Discussion: Warm moist air will combine with an approaching frontal
system to bring strong to severe thunderstorms to central Indiana
late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Chances for thunderstorms will continue through the day on
Tuesday, with lightning and locally heavy rain as the main threats.
Heat index values could approach 100 in the southern counties
Tuesday.

Discussion: A frontal system moving through will keep chances for
thunderstorms in the forecast through the day on Tuesday and into
Tuesday evening. Warm moist air could allow heat index values to
approach 100 in the southern counties before the cold front passes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>030-035>037-043>047-051>054-060-061-131000-
Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone-
Vermillion-Parke-Putnam-Hendricks-Marion-Vigo-Clay-Owen-Morgan-
Sullivan-Greene-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Terre Haute, Brazil, Clay City, Spencer, Martinsville,
Mooresville, Sullivan, Linton, and Bloomfield
433 PM EDT Mon Aug 12 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: There is an ENHANCED RISK for severe weather. There is
chance for thunderstorms today, and thunderstorms are likely tonight.
Some of the storms tonight could be strong to severe.

Hazards: Damaging winds, locally heavy rainfall, cloud to ground
lightning. Isolated tornadoes.

Timing: Thunderstorms are most likely 11 pm to 4 am.

Discussion: Warm moist air will combine with an approaching frontal
system to bring strong to severe thunderstorms to central Indiana
late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Chances for thunderstorms will continue through the day on
Tuesday, with lightning and locally heavy rain as the main threats.
Heat index values could approach 100 in the southern counties
Tuesday.

Discussion: A frontal system moving through will keep chances for
thunderstorms in the forecast through the day on Tuesday and into
Tuesday evening. Warm moist air could allow heat index values to
approach 100 in the southern counties before the cold front passes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 12, 10:51 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1051 PM EDT Mon Aug 12 2019

INZ043-044-051-130330-
Parke IN-Vermillion IN-Vigo IN-
1051 PM EDT Mon Aug 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR VIGO...SOUTHWESTERN PARKE AND
VERMILLION COUNTIES UNTIL 1130 PM EDT...

At 1050 PM EDT, Doppler radar was tracking a strong thunderstorm near
Paris, moving east at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Terre Haute, Clinton, Rockville, Newport, West Terre Haute, Fairview
Park, Prairieton, Seelyville, Montezuma, Rosedale, Dana, Universal,
Mecca, Bloomingdale, Riley, Fontanet, Blanford, Shepardsville,
Pimento and North Terre Haute.

A Tornado Watch remains in effect until 400 AM EDT for west central
Indiana.

LAT...LON 3993 8753 3984 8722 3926 8725 3926 8729
      3936 8753
TIME...MOT...LOC 0250Z 290DEG 44KT 3957 8773

TDUD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:51 PM EDTSpecial Weather StatementINDVermillion, Vigo39 min
Aug 13, 12:56 AM EDTSevere Thunderstorm WarningINDKnox, Sullivan49 min
Aug 13, 1:14 AM EDTSevere Thunderstorm WarningINDClay, Greene, Sullivan46 min
Aug 13, 1:30 AM EDTSevere Thunderstorm WarningINDDaviess, Knox45 min
Aug 13, 2:05 AM EDTSevere Thunderstorm WarningINDDaviess, Greene, Lawrence, Martin40 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.